Category: 

What Are the Most Common Trazodone Side Effects?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 30 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of EpecuĂ©n was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Trazodone side effects are not experienced by everyone who takes this medication, and when side effects do occur, they are usually mild. The most frequently reported trazodone side effects include gastrointestinal disturbances, dizziness, or headaches. More serious side effects may include personality changes, shortness of breath, or swelling of the feet or hands. A potentially fatal allergic reaction known as anaphylaxis may sometimes occur, even if this medication has been well tolerated in the past. Any questions or concerns about trazodone side effects on an individual basis should be discussed with a doctor or other medical professional.

Most trazodone side effects are mild and temporary, as they tend to lessen or disappear once the body has had a chance to adjust to the new medication. Any symptoms that are persistent or particularly bothersome should be reported to a doctor. Dizziness and drowsiness are among the most common trazodone side effects, so caution should be used when performing any task that requires a significant amount of focus or concentration. Headaches and blurred vision are relatively common but tend to last for only the first few days of taking the medication.

Ad

While trazodone is used to treat conditions such as depression, the opposite may sometimes be true. Psychological disturbances may occur as potential trazodone side effects, especially when this drug is used by adolescents or young adults. Any personality changes, especially aggression or suicidal behavior, should be reported to a doctor immediately. In most cases, the patient will be prescribed a different type of medication.

Shortness of breath or swelling involving the extremities may indicate the presence of serious complications and should be evaluated by a doctor. Damage to the heart, liver, or kidneys may sometimes occur while taking this medication. Due to the possible risks, many doctors order periodic blood tests to make sure all of the organs are working the way they should.

Anaphylaxis is a type of severe allergic reaction and may occur when taking any medication. Some of the more common symptoms include itching; hives; and swelling of the face, tongue, or throat. Breathing may become difficult or impossible, and death may occur within a matter of minutes if not treated. Anaphylaxis symptoms should always be treated as a medical emergency, and hospitalization for this condition is almost always necessary. A special injectible medication will usually have to be carried on the person of any individual who has ever experienced anaphylaxis in case there is a recurrence of symptoms.

Ad

You might also Like

Recommended

Discuss this Article

anon297803
Post 4

I have had insomnia issues for almost four years. Trazodone in 50 mg pills was prescribed by my doc and is working wonderfully for sleep. Unfortunately, I have terrible nasal congestion about 20 minutes after taking the pill. I cannot take an OTC decongestant like pseudoephedrine because of thyroid issues. I am using Afrin nasal spray, but this can become addictive and is for short-term use. Can you please tell me if the nasal congestion is a temporary side effect?

ysmina
Post 3

@ddljohn-- I'm in the same boat as you. I'm sleepy all the time from this medication. And you are right, it's impossible to get out of bed in the morning. I have my mom force me to get out of bed everyday so I can actually go for my classes. It's crazy! I would spend the entire day in my bed if I could! And I'm sure it's trazodone doing this, because I was not like this at all before.

The other thing is that I'm taking the liquid version of this. It's tastes horrible and leaves an after-taste. I wish I could take the tablets but I have difficulty swallowing tablets.

bear78
Post 2

@ddljohn-- Did you used to have a sleeping problem before taking this medicine?

It doesn't sound like you did and I think trazodone is prescribed for depression and anxiety and particularly if the patient has trouble sleeping at night. This is exactly why I'm on them. It's normal to be drowsy from them since they have a sedative effect. That's why they help people sleep.

I have noticed that the drowsiness gets less over time. I think our bodies take some time to get used to new medication. If you generally don't have trouble sleeping though, trazadone might make you too sleepy and drowsy. Definitely talk to your doctor about it, he might switch you to another medication.

Since I had trouble sleeping in the first place, trazodone worked really well for me in that regard. The only complaint I have about it is that it seems to increase my anxiety at times. It's kind of weird because I'm taking it partly for anxiety. Sometimes it works great, and sometimes I have these phases where I'm really irritated, anxious and upset.

ddljohn
Post 1

I'm taking trazodone for depression. It makes me really drowsy. I take it at night, but I'm drowsy the next day, basically all day. I don't know what to do about that.

I've also noticed that it's a bit harder for me to wake up in the mornings. I've always liked to sleep, but trazodone has definitely made me more sleepy. My alarm clock keeps going off in the morning and I keep snoozing it.

I guess these are pretty expected side effects and I'm trying to deal with it. I have another checkup next week so I'll let my doctor know and see what he says about it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email